MAUDE Adverse Event Report: ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20

ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20
Catalog Number 25302
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Infiltration into Tissue (1931)
Date of Event 08/12/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.This medwatch is not to report a device malfunction, but to report an adverse patient effect during the procedure.There was no report of a device malfunction during the procedure.Reference (b)(4).
 
Event or Problem Description
An angiodyanmics' territory manager reported that approximately one hour into a patient procedure using the alphavac multipurpose mechanical aspirator f18 c85 to treat a pulmonary embolism in the pulmonary artery (pa), the user-facility's vascular fellow advanced the dilator through the sheath to deliver contrast and is suspected to have perforated the pa and or right heart.Sternotomy was performed but ultimately the patient expired due to cardiac tamponade.The decision was made not to put the patient on ecmo due to metastatic cancer diagnosis.It was reported that the user facility's surgeon did not follow the advice/suggestion to insert the pigtail through the touhy and used their own method for shooting contrast for a picture resulting in patient harm (puncturing pa and or right heart).
 
Additional Manufacturer Narrative
Returned for evaluation was one (1) alphavac multipurpose mechanical aspirator f18 c85.No manufacturing non-conformances were observed during evaluation of the returned alphavac device system.Engineering evaluation: the obturator was examined and found to be free of defects or anomalies.No issues.The sheath was similarly examined, with the only anomaly being damage to the distal tip.The source of the damage is severe enough to conclude it was unlikely to have passed through the multiple inspections undetected, and like occurred during the procedure.There was significant biological material remaining inside the valve.Further cleaning was conducted to facilitate functional testing.The cannula was examined for manufacturing defects, but none were found.There were significant kinks in the shaft near the distal end and just distal of the hub, indicating stress during use or advanvement.An attempt to interface the cannula and sheath resulted in performance as intended.The cannula was relatively easily introduced and advanced through the sheath in approximately 2" increments, hesitating periodically due to the remaining biological material.The locking mechanism in the sheath was able to be cycled as designed, moving freely between locked to unlocked positions.The handle assembly contained significant biological material as well.The method to clean served to verify functionality, by cycling the handle to move water through the device.The device functioned properly, and no manufacturing anomalies were detected.The returned samples included an additional dilator not supplied with the kit as sold.Assessment of this device was cursory, and no adverse observances were made.The customer's reported complaint description of dilator/obturator used to deliver contrast and is suspected to have perforated the pa and/or right heart is not confirmed given the patient centric nature of this serious adverse event.There were no reports of alphavac device malfunction during the procedure.No manufacturing non-conformances were observed during evaluation of the returned alphavac device system.The alphavac device was being used in an off-label capacity, i.E.Pulmonary embolism (pe) in the pulmonary artery.The alphavac cannula is intended for use in the venous system.The end user ignoring advice of using a pigtail catheter for contrast injection and using their own technique for contrast injection may be a contributing factor to the perforation event.Dhr review of the packaging and assembly shr lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: directions for use are provided with this device and contain the following statements: indications for use: the cannula is indicated for: the non-surgical removal of thrombi or emboli from the venous vasculature, aspiration of contrast media and other fluids from the venous vasculature.The cannula is intended for use in the venous system.Directions for use and manuals for the alphavac system and all related accessories should be read prior to use and devices used as indicated.As with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with using surgical and/or percutaneous (seldinger) vascular access techniques as well as physicians trained and experienced in percutaneous, intravascular, diagnostic and interventional techniques requiring fluoroscopic or image guidance and visualization.Adverse events: this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: damage to vessel, venous valve injury, ventricular perforation, death.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
ALPHAVAC
Common Device Name
ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key17692552
Report Number1319211-2023-00057
Device Sequence Number6434929
Product Code QEZ
UDI-Device IdentifierH787253020
UDI-PublicH787253020
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K211081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number25302
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2023
Supplement Date Received by Manufacturer09/12/2023
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age50 YR
Patient SexFemale